In April 2009，a 31-year-old woman presented with a 3-month-history of progressive diplopia, dizziness, gait ataxia and right facial numbness. Clinical examination indicated third and seventh nerve palsy, nystagmus, and bilateral vision loss. Cranial magnetic resonance imaging (MRI) revealed T2 hyperintense punctate lesions in the pons, brachium pontis, and cerebellum, with patchy and nodular enhancement in T1-weighted images. Spinal cord MRI was normal.
Various differentials for the MRI characteristics were pondered including emyelinating diseases, lymphoma, infections, vasculitis, sarcoidosis, and CLIPPERS. Cerebrospinal fluid (CSF) revealed normal protein and white blood cells count. No oligoclonal bands and malignant cells were observed. CSF etiological examination including bacterial, mycobacterium, and fungal were negative. Immunological examination including antinuclear antibodies, anti-neutrophil cytoplasmic antibodies and serum angiotensin converting enzyme were negative. Computed tomography (CT) of the pulmonary showed bilateral multiple nodules, the size of nodules was stable during regular follow-up for 4 years.
She was treated for 7 consecutive days with 20mg intravenous dexamethasone and a tapering course of oral prednisone. The corticosteroid therapy resulted in marked neurological improvement within 7 days and the patient’s clinical findings returned to normal limits within 1 month. MRI of the brain in the following month showed dramatic improvement in radiological finding. Oral corticosteroid treatment discontinued after 6 months.
However, in October 2013, the patient again developed subacute gait ataxia, diplopia, tinnitus and right extremities weakness. Her clinical examination now showing impaired coordination and pyramidal signs (Chaddock sign was positive). The MRI scans revealed an increased number of gadolinium-enhanced hyperintense lesions in the cerebellum, pons, medulla, and midbrain region. CSF analysis was normal. She was readmitted and treated for 4 consecutive days with intravenous methylprednisolone (500 mg once a day) followed by oral prednisone 60 mg (1 mg/kg/day) every day. The clinical findings of extremities weakness, diploma and tinnitus were improved, but there was no significant change in gait ataxia.
Unfortunately, only 2 months after treatment with a tapering course of oral prednisone (prednisone was reduced to 15mg at that time), our patient presented with symptoms similar to those in the last admission again, in addition to left extremities tinnitus. By then, brain biopsy was considered to be risky given the deep location of the lesion, and our patient was reluctant to take the risk of doing this examination. Therefore, we didn’t do brain biopsy for further confirmation. Although a definitive diagnosis could not be established, because the radilogical findings and good therapeutic response to glucocorticoid were suggestive, a working diagnosis of CLIPPERS was made. She was treated for 5 consecutive days with intravenous methylprednisolone (1000 mg once a day) followed by oral prednisone 60 mg every day. Treatment resulted in significant clinical improvement of symptoms within a week, and MRI scans showed a dramatic decrease in the number and extent of gadolinium-enhanced lesions (Figure 1).
In February 2018, She developed fever and pancytopenia. Positron emission tomography-computed tomography (PET-CT) revealed abnormal accumulation of fluourodeoxyglucose in the pulmonary nodular lesions and the whole body skin. Pathological of lung biopsy revealed accumulation of pleomorphic, small-sized atypical lymphocytes. Immunohistochemistry showed proliferative cells were positive for CD3 and CD5. Rearranged T-cell receptor γ-chain and β-chain genes analyzed by polymerase chain reaction (PCR) were negative. Finally, peripheral T cell lymphoma, not otherwise specified (PTCL-NOS) was diagnosed. The abdomen skin biopsy further demonstrated PTCL-NOS predominantly comprised of CD3, CD4, CD8 and CD56-positive T-cells (Figure 2). Therefore, she was classified as Stage IVB lymphoma in the Ann Arbor classification. She got complete remission after 4 cycles of the ECHOP regimen (etoposide, cyclophosphamide, doxorubicin, vincristine, and prednisone) in September 2018.